Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 34, NWS San Angelo, TX

June 8, 1997Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 8, 1997, 2:12 PM CDT for Taylor County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 2:12 PM CDT (19:12 UTC)
Expired
Jun 8, 1997, 8:15 PM CDT
In force
6 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Taylor County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 081913
FFWSJT
TXC441-090115-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
212 PM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...TAYLOR COUNTY
 
AT 2 PM CDT... AN OFF DUTY WEATHER SERVICE EMPLOYEE INDICATED THAT
ELM CREEK ABOVE LAKE ABILENE WAS RUNNING VERY HIGH. THE PUBLIC
REPORTED THAT WATER WAS ALREADY FLOWING OVER THE SPILLWAY AT LAKE
ABILENE. A LOW WATER CROSSING AT BUFFALO GAP WAS ALSO REPORTED TO BE
FLOODED. MOUNTAIN PASS ROAD HAS BEEN CLOSED BETWEEN HIGHWAY 89 AND
MULBERRY CANYON. COUNTY ROAD 280 IS ALSO CLOSED.

RAINFALL REPORTS INDICATE THAT 3 INCH AND GREATER AMOUNTS HAVE
OCCURRED OVER MUCH OF TAYLOR COUNTY.

AT 210 PM CDT... MODERATE RAINFALL CONTINUED OVER THE EASTERN HALF
OF TAYLOR COUNTY. ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER THE
NORTHERN CONCHO VALLEY AND PERMIAN BASIN THAT AREA EXPECTED TO MOVE
THROUGH TAYLOR COUNTY AS THE AFTERNOON AND EVENING PROGRESS. AS A
RESULT... THE FLOOD AND FLASH FLOOD POTENTIAL FOR TAYLOR COUNTY WILL
REMAIN HIGH THROUGH THE EVENING.

THIS IS A VERY SERIOUS SITUATION. PEOPLE LIVING ALONG ELM CREEK IN
BUFFALO GAP AND ABILENE SHOULD TAKE ACTION NOW TO PRESERVE LIFE AND
PROPERTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:00 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 PM CDT SUN JUN 8 1997

BUSY AFTERNOON WITH SQUALL LINE PRODUCING FLOODING PROBLEMS OVER
NOLAN...TAYLOR...CALLAHAN...BROWN...AND COLEMAN COUNTIES AND ANOTHER
COMPLEX OF THUNDERSTORMS TAKING AIM OVER WESTERN PORTIONS. DOPPLER
ESTIMATES LOCAL RAINFALL AMOUNTS IN EXCESS OF 3 INCHES OF RAIN HAS
FALLEN OVER AREAS WEST OF AN ABILENE TO SAN ANGELO LINE. THUS WILL
CAMPAIGN FOR FFA ISSUANCE FOR FISHER...MITCHELL...NOLAN...STERLING...
COKE...IRION...TOM GREEN AND RUNNELS COUNTIES WITH CONTINUED FFA FOR
THE FTW ZONES.

DESPITE MODEL FORECASTS GETTING OFF TO A POOR START THIS
MORNING...SOMEHOW THE ETA APPEARS TO GET BACK ON TRACK BY 12 HOURS
BASED ON CURRENT SATELLITE AND RADAR TRENDS WITH VERTICAL MOTIONS
BEST OVER WESTERN OKLAHOMA BUT TAILING BACK INTO THE FORECAST AREA.
WITH THETA-E RIDGE OVER SOUTHWEST TEXAS AND SOUTHERLY 850 MB INFLOW
OF 10-20 KTS FORECAST BY AVN/ETA MODELS...EXPECT MCS TO EVOLVE FROM
SEVERE ACTIVITY CURRENTLY OVER THE MAF/LBB COUNTY WARNING AREAS.
SATELLITE VIS IMAGERY SHOWS AN AREA OF SUBSIDENCE OVER EASTERN NEW
MEXICO AND HEALTHY CUMULUS DEVELOPMENT OVER SOUTHERN PARTS OF THE MAF
COUNTY WARNING AREA.

WATER VAPOR IMAGERY PICKS UP THE NEXT SHORTWAVE TO AFFECT THE AREA
LATE THIS EVENING...BUT SUBSIDENCE BEHIND CURRENT STORM COMPLEX
SHOULD NOT RESULT IN MUCH ACTIVITY. UPPER LOW FINALLY EJECTS INTO THE
SOUTHERN/CENTRAL PLAINS IN THE 2ND PERIOD...AND AS IT DOES...WOULD
EXPECT ANOTHER ROUND OF STORMS TO BE READY TO GO AS LOW LEVEL
MOISTURE CONTINUES TO RELOAD OVER THE AREA. WILL CONCENTRATE HIGHER
POPS TO THE NORTH. SUNSHINE SHOULD BE MORE ABUNDANT TOMORROW WITH
SOUTHWEST FLOW SO WILL LEAN ON NGM HIGHS.

ABI 064/084 74
SJT 066/088 73
JCT 067/089 42

OAKS

In the hours before

Special weather statement, Jun 8, 10:57 AM CDT, 3 hours 15 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-090955-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1057 AM CDT SUN JUN 8 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A
COLORADO CITY TO SAN ANGELO TO SONORA LINE...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MUCH OF WEST
CENTRAL TEXAS TODAY...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. IN ADDITION...HEAVY RAINFALL RATES
IN EXCESS OF 2 INCHES PER HOUR WILL LIKELY CAUSE LOCALLIZED FLOODING.
THE THREAT OF FLOODING WILL BE GREATEST EAST OF A STAMFORD TO
SWEETWATER TO BALLINGER TO BRADY LINE WHERE PREVIOUS RAINS HAVE LEFT
THE GROUND NEARLY SATURATED.

ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED TO DEVELOP OVER THE
WESTERN HALF OF WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS
EVENING AS SUNSHINE IS EXPECTED TO RETURN OVER THIS AREA DURING THE
AFTERNOON.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS
AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH
PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS...
AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB...
OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:01 AM CDTSevere Thunderstorm WarningSJTTom Green49 min
Jun 8, 10:14 AM CDTSevere Thunderstorm WarningSJTIrion, Tom Green61 min
Jun 8, 10:29 AM CDTTornado WarningSJTTom Green66 min
Jun 8, 10:43 AM CDTSevere Thunderstorm WarningSJTCoke62 min
Jun 8, 11:01 AM CDTFlash Flood WarningSJTTom Green94 min
Jun 8, 11:09 AM CDTFlash Flood WarningSJTNolan, Taylor4 hr
Jun 8, 12:42 PM CDTFlash Flood WarningSJTBrown, Callahan, Coleman4 hr
Jun 8, 3:23 PM CDTFlash Flood WarningSJTNolan4 hr
Jun 8, 4:04 PM CDTFlash Flood WarningSJTFisher, Mitchell3 hr
Jun 8, 4:04 PM CDTFlash Flood WarningSJTSterling3 hr
Jun 8, 5:24 PM CDTSevere Thunderstorm WarningSJTIrion76 min
Jun 8, 6:20 PM CDTFlash Flood WarningSJTIrion, Tom Green3 hr
Jun 8, 6:39 PM CDTTornado WarningSJTSchleicher66 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.